Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 112, NWS Mobile, AL

April 17, 1998Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Apr 17, 1998, 8:51 PM CDT for Greene County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 1998, 8:51 PM CDT (01:51 UTC)
Expired
Apr 17, 1998, 9:40 PM CDT
In force
49 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Greene County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1998-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1998-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
624 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WUUS1 KMOB 180152 RRA
SVRMOB
MSC041-180240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
851 PM CDT FRI APR 17 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHEASTERN MISSISSIPPI

* UNTIL 940 PM CDT

* AT 849 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED BETWEEN RICHTON
AND NEW AUGUSTA MISSISSIPPI. THE STORM WAS MOVING EAST AT 40 TO 45 MPH.

* THE SEVERE THUNDERSTORMS WILL MOVE ACROSS THE NORTH HALF OF GREENE
COUNTY MISSISSIPPI THROUGH 940 PM CDT.

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:56 PM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, Apr 17, 2:56 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
256 PM CDT FRI APR 17 1998

SFC FRONT AT 19Z WAS FROM NEAR GZH TO GULF SHORES WITH TSTMS
DEVELOPING JUST EAST OF FORECAST. APPEARS THAT ATMOSPHERE OVER FA
STILL TOO CAPPED FOR ANYTHING MORE THAN A BRIEF FLAREUP. WATER VAPOR
SHOWS UPPER LEVEL MOISTURE FLOWING ACROSS ALL OF FA WHICH WILL SET
STAGE FOR HEAVY RAIN EVENT SAT NIGHT INTO SUN MORNING. SFC FRONT WILL
WAFFLE ACRS AREA NEXT 24 HOURS AS WAVE DEVELOPS ALONG FRONT OVER W
GULF AS UPPER JET MOVES OVER. THIS JET WILL BE PART OF A COUPLET THAT
WILL BE PLACE FA UNDER FAVORABLE JET POSITION SAT AFTERNOON. WITH SFC
FRONT...JET AND MOISTURE ALL IN PLACE EXPECT SIGNIFICANT RAIN
EVENT...PRECEDED BY SVR TSTMS. WUD MENTION PSBL SVR SAT AFTERNOON AND
HEAVY RAIN FOR SAT NIGHT INTO SUN. AVN POPS SEEM A BIT LOW FOR
TOMORROW AND THAT MAY BE A RESULT OF SURGE OF DRY AIR AT H8 THAT
MOVES TOWARD CENTRAL GULF COAST SAT AFTERNOON THEN GETS PUSHED BACK
TO THE EAST AS UPPER TROF APPRAOCHES.

OVER THE CSTL WATERS...WIND DIRECTION DEPENDS ON WHICH SIDE OF FRONT
BUT BELIEVE BY SAT ALL WINDS SHUD BE BACK TO S OR SW. SHWRS/TSTMS
ALONG FRONT SAT NIGHT AND SUN.

MOB 64/79/63/73 3598  PNS 67/78/64/76 3488
DTS 68/78/65/77 3488  EVR 58/77/60/74 4698

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:10 PM CDTTornado WarningMOBGreene60 min
Apr 17, 7:10 PM CDTTornado WarningMOBStone60 min
Apr 17, 7:43 PM CDTSevere Thunderstorm WarningMOBPerry32 min
Apr 17, 8:28 PM CDTSevere Thunderstorm WarningMOBPerry47 min
Apr 17, 8:35 PM CDTSevere Thunderstorm WarningMOBWayne50 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.